Restless Legs Syndrome
10,343 members6,395 posts

Off pramipexole, what next?!

Been pramipexole free for about 3 weeks now on 300mg tramadol. Going doctors tomorrow to discuss a long term treatment (had bad reaction to gabapentin, mouth ulcers may try again) but I don't hold much hope, I'm also thinking of going back onto pramipexole to see if 1 tablet will work as it did at the start. Any ideas on alternative medications anyone? (I'm UK based)

11 Replies
oldestnewest

Why did you stop Pramipexole? If it was due to augmentation and you go back on them after 3 weeks you will get augmentation again very quickly. Why can't you stay on Tramadol if it is working?

X

5 likes
Reply

Congratulations on withdrawal from prami. When I did that I started pregabalin (in the Gabapentin strain I think) and though it took over a week to start controlling my legs I became partly RLS-free after the second week and mostly RLS-free after the third week. I have been taking only 25mg pregabalin in this time. I am starting 25mg morning and 25mg evening to see if I can be totally "leg-free".

The main problem I have had though is sleepiness. I feel have been sedated during this time but it is wearing off now. If you react OK to it I recommend increasing the dose slowly and being patient as it starts to work.

However as we know everybody reacts differently. If you enjoy research, try "glutamate" and "GABA" which I think is the area this drug acts in.

Hope this helps, someone may have a better idea :)

Neil

3 likes
Reply

I take both tramadol for pain, and gabapentin for fibromyalgia. My dosage of gaba is different than most of you. I take one gaba about 2 hours before going to bed, and 2 tablets right at bedtime. I was having the RLS and whole body restless syndrome. My doctor said it may have been a reaction to a med that I’ve been weaning off...morphine. I’ve taken that for several years and brought it down from five 30mg tablets a day to what I’m on now..1/2 tablet. I’m thinking that all these weird meds is what causes all these side-affect symptoms. My thought was to get off these strong controlled substances to what I started out with many years ago...tramadol. Funny, but the tramadol seems to be working better than the morphine did. There are just too many side affects from these new strong drugs. I’d rather stick with the old tried and true ones. And any of the meds you’re taking will have side affects. Try to locate the ones causing all the issues. Good luck!!.,

Reply

I'd like to echo Pippins2 - why isn't the Tramadol a long term solution? It worked for me longer and better that the dopamine agonists.

Also since recently stopping the Neupro patch I am thinking clearer and fell better away from it.

Good luck.

4 likes
Reply

Same for me, echoing Pippins and raffs. Why stop tramadol if it is working?

Are you taking the tramadol in several doses during the day? Or..? I ask, because I’d like to add that you may want to try and reduce your dose. It is not low and there are chances of tolerance and even of augmentation on tramadol. So aim for the lowest possible dose.

See raffs questions earlier (one of a few weeks and one of 4 months ago). You can try to play with not only doses, but also timing. Tramadol works fairly fast, thus the ‘as needed’ option for the highest part of your current dose may be a good starting point.

Keep posting how you get on!

4 likes
Reply

Same as all the other comments, I came off Prami in June and I was put on the max dose of Tramadol (400mg taken as 2 tablets 4 times a day), and Gabapentin. Initially the tramadol was to help with the withdrawal from Prami as I went cold turkey (don't ask!), but as I'm seeing continuing improvement they have kept me on both for a while. The plan is to slightly reduce the dose of both, but to stay on them both long term. There seem to be a lot less issues with tramadol and augmentation than the prami, so in my opinion I would keep clear of any of the agonists if the tramadol is working for you. Pregablin might be work a try as suggested by Neil. Good luck...

3 likes
Reply

I presume you came off pramipexole because of augmentation. If so, definitely don't go back on it. Gabapentin can cause side effects but pregabalin ( also an alpha 2 Delta ligand, so similar to gabapentin) works well for RLS and has less side effects.

However, like everyone is saying, if the tramadol works, why not stay on that?

good luck

3 likes
Reply

Stunned by these levels of Tramadol, 300 and 400mg/ day seems a lot to me, I had no idea that those levels were prescribed for RLS long term. Tramadol has been my saviour for 2 or 3 years (100mg/ day) but I felt it wasn't as effective a couple of months ago and my RLS was starting earlier and in my hands as well as arms and legs. I was slow to recognise Augmentation from Tramadol and so am trying to wean myself off now and have been on Gabapentin (900mg/day) for a month to help me through. Not easy to split 50mg Tramadol capsules so I tried 100mg day 1, 50mg day 2, 100mg day 3 etc but that didn't work for me so now I am cutting capsules in half to get 75mg/ day. What fun we have!

So I agree, use Tramadol if it works for you, but the lowest dose you can get away with.

Good luck!

John

1 like
Reply

Hi John, sorry to hear about the augmentation on tramadol. There should also be 10mg and 20mg capsules - have you talked to your chemist about it?

Is the gabapentin helping you? Or not really?

Would there be a possibility of switching to oxycodon? It is stronger, so you may need less. And there haven’t been (scientific, peer-reviewed) reports of augmentation.

Hope you find something that works well again.

Reply

Tramadol is available in 50mg minimum apparently. Difficult to know how much Gabapentin is helping as things are unstable at the moment. Not keen on another opiate yet, I learnt that from switching DA’s. John Hopkins have some evidence of Tramadol augmentation and my experience has convinced me. I’d like to get thro’ withdrawal and then see if I can reduce the Gabapentin also.

Reply

Thanks for the replies all, after speaking to the doctor I am to continue on the tramadol for the time being. To be honest I think it helped that I mentioned my "support group" suggested that the if it ain't broke don't fix it policy is the way to go, so a big thanks for that.

I did suggest he gets me the vibration mat thing i saw on here for £750 to try, he laughed and followed by saying if we could come up with a cure between us we'd be rich men. So I'll contact him again shortly to start our endevour and i should have a cure for us all by the end of the year! 👍👍😁

Reply

You may also like...